Alert archive / Missouri / Flash Flood Warnings in 2008
Flash Flood Warning 40, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Apr 3, 2008, 9:45 PM CDT for 15 counties in Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2008, 9:45 PM CDT (02:45 UTC)
- Expired
- Apr 4, 2008, 4:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barry County, MO, Christian County, MO, Dent County, MO, Douglas County, MO, Howell County, MO, McDonald County, MO, Newton County, MO, Oregon County, MO, Ozark County, MO, Phelps County, MO, Shannon County, MO, Stone County, MO, Taney County, MO, Texas County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 100 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 9:52 PM CDT | FLASH FLOOD | Ava, MO | STREET FLOODING IS REPORTED IN AVA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 040246
FFWSGF
MOC009-043-065-067-091-119-145-149-153-161-203-209-213-215-229-
040900-
/O.NEW.KSGF.FF.W.0040.080404T0245Z-080404T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 PM CDT THU APR 3 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BARRY COUNTY IN SOUTHWEST MISSOURI...
CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
DENT COUNTY IN SOUTH CENTRAL MISSOURI...
DOUGLAS COUNTY IN SOUTHWEST MISSOURI...
HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
MCDONALD COUNTY IN SOUTHWEST MISSOURI...
OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
OZARK COUNTY IN SOUTHWEST MISSOURI...
SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...
SOUTHERN NEWTON COUNTY IN SOUTHWEST MISSOURI...
SOUTHERN PHELPS COUNTY IN EAST CENTRAL MISSOURI...
STONE COUNTY IN SOUTHWEST MISSOURI...
TANEY COUNTY IN SOUTHWEST MISSOURI...
TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...
WRIGHT COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 400 AM CDT FRIDAY.
* AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL CLUSTERS OF SLOW MOVING THUNDERSTORMS WITH VERY HEAVY
RAINFALL ACROSS SOUTHERN MISSOURI. RAINFALL RATES OF ONE TO TWO
INCHES PER HOUR ARE OCCURRING WITH THESE STORMS...WHICH WILL
LIKELY LEAD TO FLASH FLOODING.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. STREAMS...CREEKS AND LOW WATER CROSSINGS WILL BE
ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING REPLACES ALL OTHER FLASH FLOOD WARNINGS THAT WERE
PREVIOUSLY IN EFFECT FOR THE WARNED AREA.
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS WATER COVERED BRIDGES OR LOW WATER CROSSINGS.
LAT...LON 3714 9101 3708 9122 3649 9115 3650 9462
3682 9462 3692 9444 3692 9362 3710 9361
3707 9268 3727 9269 3748 9253 3748 9226
3761 9225 3761 9184 3780 9183 3779 9132
3771 9131 3770 9117 3759 9116 3751 9131
$$
SCHAUMANN1 follow-up statement
000
WGUS73 KSGF 040300
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
959 PM CDT THU APR 3 2008
MOC009-043-065-067-091-119-145-149-153-161-203-209-213-215-229-
040900-
/O.CON.KSGF.FF.W.0040.000000T0000Z-080404T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-WRIGHT MO-TEXAS MO-STONE MO-PHELPS MO-DENT MO-CHRISTIAN MO-
DOUGLAS MO-NEWTON MO-HOWELL MO-BARRY MO-OREGON MO-TANEY MO-OZARK MO-
MCDONALD MO-
959 PM CDT THU APR 3 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FRIDAY
FOR BARRY...CHRISTIAN...DENT...DOUGLAS...HOWELL...MCDONALD...
OREGON...OZARK...SHANNON...SOUTHERN NEWTON...SOUTHERN PHELPS...
STONE...TANEY...TEXAS AND WRIGHT COUNTIES...
AT 959 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL CLUSTERS OF SLOW MOVING THUNDERSTORMS WITH VERY HEAVY
RAINFALL ACROSS SOUTHERN MISSOURI. RAINFALL RATES OF ONE TO TWO
INCHES PER HOUR ARE OCCURRING WITH THESE STORMS...WHICH WILL
LIKELY LEAD TO FLASH FLOODING.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. STREAMS...CREEKS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS WATER COVERED BRIDGES OR LOW WATER CROSSINGS.
LAT...LON 3714 9101 3708 9122 3649 9115 3650 9462
3682 9462 3692 9444 3692 9362 3710 9361
3707 9268 3727 9269 3748 9253 3748 9226
3761 9225 3761 9184 3780 9183 3779 9132
3771 9131 3770 9117 3759 9116 3751 9131
TIME...MOT...LOC 0256Z 180DEG 0KT 3728 9233
$$
SCHAUMANNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 7:04 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Apr 3, 7:04 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 PM CDT THU APR 3 2008
...UPDATE TO AVIATION...
.DISCUSSION...
WHILE THE FIRST ROUND OF STRONG TO SEVERE STORMS HAS MOVED QUICKLY
OUT OF OUR EASTERN COUNTIES...WE REMAIN IN A LULL UNTIL THE NEXT
ROUND DEVELOPING OVER NORTHEAST OKLAHOMA MOVES INTO THE OZARKS.
PART OF THE WARM FRONT REMAINS HUNG UP SOUTH OF THE BOSTON
MOUNTAINS IN WEST CENTRAL ARKANSAS...WHILE THE WESTERN PORTION HAS
SURGED NORTHWARD INTO NORTHEAST OKLAHOMA AND EXTREME SOUTHWEST
MISSOURI. THIS IS SEEN BEST IN DEW POINT TEMPERATURES WHICH WERE
APPROACHING 60 DEGREES AROUND JOPLIN.
WE WILL CONTINUE TO WATCH AREAS ALONG THE WARM FRONT CLOSELY FOR
SEVERE WEATHER DEVELOP THROUGH LATE AFTERNOON AND EARLY EVENING.
THE 18Z SOUNDINGS FROM KSGF AND KOUN CONTINUED TO SHOW A DECENT
MID LEVEL CAPPING INVERSION WHICH APPEARS TO FINALLY BE WEAKENING
GIVEN CONVECTIVE DEVELOPMENT TO OUR SOUTHWEST. WE STILL EXPECT
MAINLY A HAIL THREAT NORTH OF THE WARM FRONT WHERE INSTABILITY
WILL REMAIN ELEVATED...WITH AN INCREASED WIND AND ISOLATED TORNADO
THREAT WHERE STORMS BECOME MORE SURFACE BASED.
WITH RESPECT TO THE FLOOD WATCH...WE WENT AHEAD AND SHAVED THE
NORTHERNMOST TIER OF COUNTIES OFF...MAINLY FOLLOWING MODEL
FORECAST TRENDS OF SHIFTING HIGHEST PRECIP FURTHER TO THE SOUTH
OVER NORTHERN ARKANSAS AND SOUTHEAST MO...WHERE BETTER SET-UP FOR
TRAINING STORMS AND FEED FROM LOW LEVEL JET WILL BE.
WILL BE TAPERING PRECIP CHANCES AFTER MIDNIGHT FROM NORTHWEST TO
SOUTHEAST AS THE MAIN FRONT PUSHES SOUTH OF THE AREA. WILL TAKE
ONE LAST LOOK AT NEW NAM TO MAKE MINOR MODS TO POPS BEFORE ZONE ISSUANCE.
WE SEE LITTLE CHANGE IN THE REST OF THE FORECAST WITH DRIER
CONDITIONS AND HIGH PRESSURE BY FRIDAY AFTERNOON THROUGH SATURDAY.
WELL SEE AN OUTSIDE CHANCE FOR CONVECTION SUNDAY NIGHT WITH
ANOTHER FRONTAL PASSAGE...BUT AGAIN NOT GETTING TOO EXCITED ABOUT
PRECIP CHANCES HERE...JUST SLIGHTS FOR NOW.
WE ARE GETTING CONCERNED ABOUT THE STORM SYSTEMS THE MODELS ARE
DEVELOPING DURING THE MIDDLE OF NEXT WEEK. BOTH THE GFS AND ECMWF
SHOW A STRONG STORM SYSTEM MOVING ACROSS THE CENTRAL U.S.
&&
.AVIATION...
FOR THE 0000 UTC KSGF/KJLN TAFS...COLD FRONT MOVING THROUGH
SOUTHWEST MISSOURI HAS CLEARED THE KJLN AREA...AND WILL MOVE
THROUGH THE KSGF AREA EARLY THIS EVENING. SOME SCATTERED
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE WITH THE FROPA EARLY
THIS EVENING. IFR/MVFR STRATUS CEILINGS WILL MOVE INTO THE REGION
BEHIND THE FRONT. CEILINGS SHOULD IMPROVE FAIRLY QUICKLY FRI
MORNING. DSA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MOZ082-083-090>098-
101>106.
KS...NONE.
&&Hazardous weather outlook, Apr 3, 9:07 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 907 PM CDT THU APR 3 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050215- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 907 PM CDT THU APR 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. AREAS OF HEAVY RAINFALL WILL CONTINUE TO AFFECT PARTS OF SOUTHWEST AND SOUTH CENTRAL MISSOURI THROUGH 2 AM...WITH ANOTHER ONE OR TWO INCHES POSSIBLE IN SOME AREAS SOUTHEAST OF A LINE FROM CASSVILLE TO SALEM. RAINFALL OF THIS MAGNITUDE WILL EASILY WORSEN FLOODING ACROSS THE REGION. HAIL UP TO HALF DOLLAR SIZED WILL BE POSSIBLE WITHIN THIS AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY OF NEXT WEEK. INITIAL INDICATIONS ARE THAT SEVERE STORMS WILL BE POSSIBLE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
In the hours before
Local storm report, Apr 3, 4:50 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 PM CDT THU APR 03 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0443 PM FLOOD 2 S GRAVOIS MILLS 38.28N 92.83W
04/03/2008 MORGAN MO LAW ENFORCEMENT
OLD HIGHWAY 8 BETWEEN HIGHWAYS P AND O IMPASSIBLE DUE
TO FLOODING.
&&
JSSSpecial weather statement, Apr 3, 4:57 PM CDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 457 PM CDT THU APR 3 2008 MOZ082-092-095-096-104-105-032230- WRIGHT MO-TEXAS MO-CHRISTIAN MO-DOUGLAS MO-TANEY MO-OZARK MO- 457 PM CDT THU APR 3 2008 ...SIGNIFICANT WEATHER ALERT FOR DOUGLAS...NORTHWESTERN OZARK... SOUTHEASTERN CHRISTIAN...SOUTHERN WRIGHT...SOUTHWESTERN TEXAS AND TANEY COUNTIES UNTIL 530 PM CDT... AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR AVA...MOVING NORTHEAST AT 45 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. ANGLE
Local storm report, Apr 3, 5:08 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 PM CDT THU APR 03 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0506 PM FLOOD 3 NW VICHY 38.14N 91.80W
04/03/2008 MARIES MO EMERGENCY MNGR
SEVERAL LOW WATER CROSSINGS REMAIN FLOODED AND
IMPASSIBLE.
&&
JSSSpecial weather statement, Apr 3, 5:27 PM CDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 527 PM CDT THU APR 3 2008 MOZ082-092-096-097-032300- WRIGHT MO-TEXAS MO-DOUGLAS MO-HOWELL MO- 527 PM CDT THU APR 3 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN DOUGLAS...NORTHWESTERN HOWELL...SOUTHERN WRIGHT AND TEXAS COUNTIES UNTIL 600 PM CDT... AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MOUNTAIN GROVE...MOVING NORTHEAST AT 45 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. ANGLE
Local storm report, Apr 3, 6:41 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 PM CDT THU APR 03 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0637 PM FLOOD 4 W AVA 36.95N 92.73W
04/03/2008 DOUGLAS MO DEPT OF HIGHWAYS
STATE ROUTE Y CLOSED DUE TO FLOODING.
&&
JSSSpecial weather statement, Apr 3, 9:30 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 930 PM CDT THU APR 3 2008 MOZ097-106-040315- HOWELL MO-OREGON MO- 930 PM CDT THU APR 3 2008 ...SIGNIFICANT WEATHER ALERT FOR OREGON AND SOUTHEASTERN HOWELL COUNTIES UNTIL 1015 PM CDT... AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES WEST OF MAMMOTH SPRING...MOVING NORTHEAST AT 40 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. ANGLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 7:47 PM CDT | Flash Flood Warning | SGF | Barry, McDonald, Newton | 4 hr |
| Apr 4, 3:43 AM CDT | Areal Flood Warning | SGF | Barry, Christian, Dent, Douglas, Howell, McDonald and 9 more | 31 hr |
| Apr 4, 10:57 AM CDT | Areal Flood Advisory | SGF | Camden, Maries, Miller | 24 hr |
Nearby
Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.